MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMCP06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Hernia (2240); Obstruction/Occlusion (2422)
Date of Event 12/27/2010
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6), 2005 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6), 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removed due to recurrent hernia with small bowel obstruction.Mesh was floating completely unincorporated and away from the fascia.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2005: (b)(6) hospital.(b)(6), md.Indications: ¿patient is a 50-year-old black male has had multiple prior abdominal surgeries who has developed a ventral herniation of his old midline surgical scar.This extends from about the xiphoid process down to about the umbilicus.This patient is at significant risk for complications from procedures such as enterotomy because of the extensive intra-abdominal adhesions that are known to exist.He is also extremely obese.This hernia has enlarged and has become symptomatic and thus, patient presents for repair.The procedure and the risks were discussed with him.He voiced understanding and wished to proceed.¿ implant procedure: ventral hernia repair with mesh.[implant: gore® dualmesh® plus biomaterial, 1dlmcp06/03508512, 18cm x 24cm x 1mm thick.] implant date: (b)(6), 2005 [hospitalization dates not provided] ¿ (b)(6) 2005: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: same.Anesthesia: general.Estimated blood loss: less than 50 cc.¿ wound classification: ¿class 1-clean ¿ ¿ procedure: ¿after informed consent was obtained, patient was brought back to the operating room and placed in a supine position on the or table where general anesthesia was induced.15 blade scalpel was used to reopen the old midline surgical scar from the xiphoid process down to the umbilicus.Electrocautery was used to extend the incision down to the subcutaneous tissues until the hernia sac was identified.This was carefully dissected free from the overlying skin.There was basically no subcutaneous fat present and this left very thin skin flaps.Next, the hernia sac was opened.The underlying bowel was identified and it was carefully dissected free from the hernia sac.We extended our dissection out laterally and found the fascial edges.We extended our dissection underneath the fascia for at least 2 to 3 cm circumferentially.This was a very difficult dissection secondary to the dense intra-abdominal adhesions as well his multiple prior surgeries.This was an extremely difficult procedure and took over an hour to just take down these adhesions and expose the fascia circumferentially.At last the edges were exposed circumferentially.A 10 x 24 piece of dull [sic] mesh was chosen as it appeared to be the most appropriate fit for the fascial defect.There was minimal omentum present and thus, we did not want to use prolene mesh as it would be in direct contact overlying the stomach and colon.Next, the dull [sic] mesh was soaked in antibacterial containing solution and it was placed underneath the fascia ledges and secured in place circumferentially with 0-prolene sutures in a [illegible] stitch type fashion.Care was taken that underlying bowel was not injured.At this point the wound was then irrigated and hemostasis assured.Our repair was inspected and it was intact and adequate.Next, interrupted 0 prolene sutures and a figure of eight type fashion was used to reapproximate the fascial edges together over top of this mesh in order to try to protect it from the thin overlying skin.Next a #15 jp drain was placed in the operative field and exited through the dependent portion of the wound.It was secured in place on the abdominal wall skin with silk suture.Next, the old surgical scar and redundant skin was excised with a 15 blade scalpel.Next, the dermis was reapproximated in interrupted 3-0 vicryls.Next, the skin edges were reapproximated with surgical staples.This patient was extubated deep while pressure was applied to the wounds so it would not dehisce the wound from his awakening from anesthesia.Abdominal binder was then placed.Patient tolerated this procedure well.As stated this was a very difficult case and took over 3-1/2 hours to complete because of the difficulty from the numerous intra-abdominal adhesions, the extent of the dissection that was needed.¿ ¿ (b)(6) 2005: (b)(6) hospital.Implant record.¿mesh dual plus 18cmx24cm¿.Site: ¿abdomen.¿ cat #: ¿1dlmcp06.¿ lot #: ¿03508512.¿ size: ¿18cm x 24cm.¿ qty: ¿1.¿ ¿ pathology report was not provided.Explant preoperative complaints: ¿ (b)(6) 2010: (b)(6) hospital.(b)(6), md.Brief history: ¿the patient is a 55-year old male who has undergone multiple abdominal surgeries since 2000 for what originally was perforated diverticulitis requiring a colostomy resulting in ostomy takedown.Subsequent incisional hernia formations, incisional hernia repair x2, and recurrence of incisional hernia, who has had multiple meshes placed in the past and has lost abdominal wall domain.His history is significant for a 40 pound weight loss in the last 3 months due to inability to tolerate much p.O.Intake, mainly liquids.He was admitted to the hospital with acute renal failure due to dehydration and worsening bowel obstruction on ct scan.On his ct scan demonstrated no obvious transition point, but definite dilated proximal small bowel loops, and the mesh from previous hernia repair floating completely unincorporated and away from the fascia.He had been evaluated by dr.(b)(6) in (b)(6) and was told he needed to lose more weight.However, he presented here with a bowel obstruction.After a long discussion with him, it was deemed that we would not attempt to fix his main defect, which measured at least 20 centimeters in diameter on ct scan, but that we would perform a laparotomy, performed lysis of adhesions and removal of his mesh and then closure of his abdominal skin over top of this with no improvement of his defect.He verbalize [sic] understanding of this and then agreed to undergo exploratory surgery.¿ explant procedure: 1.Lysis of adhesions (extensive and very difficult).2.Removal of mesh.3.Repair of incisional hernia with biologic prosthetic mesh.4.Placement of vac pac negative pressure dressing on abdomen.[implant: strattice mesh.] explant date: (b)(6), 2010 [hospitalization (b)(6), 2015] ¿ (b)(6) 2010: (b)(6) hospital.(b)(6), md.Operative report.Assistant: (b)(6), md.Preoperative diagnosis: 1.Small bowel obstruction.2.Incisional hernia.Postoperative diagnosis: 1.Small bowel obstruction.2.Incisional hernia.Anesthesia: estimated blood loss: 250 ml.Specimens: incisional hernia sac and mesh.Complications: none.¿ wound classification: ¿2-clean-contaminated ¿ ¿ findings: ¿1.Multiple areas of stenosis and narrowing due to adhesive disease throughout the entire small bowel.2.Complete loss of abdominal wall domain with a 20 cm effect.3.Second smaller left lower quadrant defect through the rectus muscle from the ostomy site with bowel incarcerated in the ostomy site.4.Ostomy site hernia repaired with stratus mesh.¿ ¿ procedure: ¿after informed consent was obtained, the patient was taken to the operating room and placed in supine position.General anesthesia was performed.He was prepped and draped in a sterile fashion.An elliptical incision was made around the patient¿s thinned out wide scar on his midline abdomen and umbilicus.Using electrocautery, i dissected carefully through the dermis layer and immediately encountered a hernia sac.I carefully entered into the hernia sac and then dissect the bowel away from the wall of the hernia sac and opened the entire hernia sac in an elliptical fashion.Once this was performed, i encountered dense adhesive disease involving every loop of small intestine.An extensive, very prolonged, very difficult lysis of adhesions was performedtha [sic] took approximately three hours.There was noted to be some permanent mesh that was not incorporated in the fascia, but had multiple loops of dilated small bowel wrapped around it.With great care, i dissected all the mesh away from the dilated small bowel in order to excise the mesh in its entirety.Dr.(b)(6) was present and this was an extensive and very long lysis of adhesions as the adhesions were dense.The tissue planes were somewhat difficult to ascertain.While dissecting out all the small bowel, we did note that in the left lower quadrant there was an ostomy site hernia that was approximately [illegible] cm in diameter and that there was a loop of small intestine chronically incarcerated in this hernia also.Lysis of adhesions was performed here also.Once we completely lysed all adhesions from the ligament of treitz down to the terminal ileum, we multiple times ran the small bowel and made sure that everything was in order and no enterotomies had been made.The patient¿s main defect was noted to be approximately [illegible] cm in diameter.He was almost able to be pulled together, however, he would have an extreme amount of tension and this was not an optimal time for abdominal wall closure also.Once we had measured out the defect, i turned my attention to the left lower quadrant ostomy site defect.This was closed with an absorbable suture.However, after the interrupted closure of the posterior fascia, as this was done from the posterior abdominal wall.I then placed a sheet of underlay stratus [sic] in order to completely cover the hernia site and prevent recurrent hernia formation, small bowel incarceration or worse.Once the incisional hernia repair had been performed on that portion of the patient¿s abdominal wall, we irrigated the abdomen out.We confirmed that there was good placement of the ngt and then proceeded to close the hernia sac with a running 0 vicryl suture and then closed the skin and subcutaneous tissues with interrupted vertical mattress nylon closure.Once the skin was closed, i then proceeded to, over the closed skin, place a negative pressure vac-pac dressing, in order to help decrease lateral pressure against the [illegible].The patient was awakened and taken to recovery, having tolerated the procedure well.¿ ¿ pathology report was not provided a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect; h6: updated investigation finding; h6: updated type of investigation; h6: updated investigation conclusions, the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives.The following conclusions, have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported, based on the original complaint and are no longer applicable and/or not reportable, per gore¿s investigation.It should be noted, that the gore® dualmesh® plus biomaterial instructions for use, include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma and recurrence¿.Medical records: that indicate, mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation or may be related to the hernia type, individual patient comorbidities and technical and procedural aspects of the repair.These factors include, but are not limited to fixation type, mesh shape/sizing used and defect closure decisions.Additionally, a new, unrelated hernia can occur, but may be referred to as a recurrent hernia.It should be noted, with use of the device in patients with the potential for growth, tissue expansion or significant change in body habitus.The surgeon should be aware, that the device will not stretch or change with the patient¿s body.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies with or without mesh.These may include, but are not limited to adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination.Which, may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma.And related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation.Therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified, that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms, per cubic centimeter of product (g/cm3)] and chlorhexidine diacetate [approximately 1600 micrograms, per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate, that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key18082939
Report Number2017233-2023-04384
Device Sequence Number6713811
Product Code FTL
UDI-Device Identifier00733132601134
UDI-Public00733132601134
Combination Product (Y/N)Y
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Device Explanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/01/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/28/2007
Device Catalogue Number1DLMCP06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/23/2023
Supplement Date Received by Manufacturer10/23/2023
Not provided
Initial Report FDA Received Date11/07/2023
Supplement Report FDA Received Date12/19/2023
05/01/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/28/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age56 YR
Patient SexMale